TIME medicine

Viagra May Boost Risk for Developing Skin Cancer, Study Finds

Men who use the little blue pill may have twice the risk of developing melanoma

There may be a dangerous link between Viagra and melanoma, according to new research.

Men involved in long-term health research who used Viagra for erectile dysfunction nearly doubled their risk of developing melanoma, a study published in the June issue of JAMA Internal Medicine found.

Researchers evaluated nearly 26,000 men who disclosed during a Harvard study in 2000 that they used sildenafil citrate, or Viagra, for erectile dysfunction. None of the men evaluated had any instance of cancer during the initial study. Between 2000 and 2010, however, researchers found the men who took Viagra were at nearly twice the risk of developing skin cancer.

Over the course of the study, during which participants were given questionnaires once every two years, the researchers identified 142 cases of melanoma, 580 of squamous cell carcinoma, and 3030 of basal cell carcinoma. They did not, however, find a direct link between erectile dysfunction and melanoma.

The study’s authors say though the results may indicate Viagra increases the risk for melanoma, their research alone is not enough to affect clinical recommendations.

Tap to read full story

Your browser is out of date. Please update your browser at http://update.microsoft.com


YOU BROKE TIME.COM!

Dear TIME Readers,

As a regular visitor to TIME.com, we are sure you enjoy all the great journalism created by our editors and reporters. Great journalism has great value, and it costs money to make it. One of the main ways we cover our costs is through advertising.

The use of software that blocks ads limits our ability to provide you with the journalism you enjoy. Consider turning your Ad Blocker off so that we can continue to provide the world class journalism you have become accustomed to.

The TIME Team